SEARCH

SEARCH BY CITATION

Keywords:

  • corticosteroid;
  • drug interactions;
  • HIV;
  • pharmacokinetics;
  • protease inhibitors;
  • ritonavir

As a consequence of inhibition of the hepatic cytochrome P450 3A4 isozyme, treatment with HIV protease inhibitors can result in significant drug−drug interactions. One noteworthy interaction is between protease inhibitors and inhaled or intranasal corticosteroids. This interaction can result in adrenal insufficiency and iatrogenic Cushing's syndrome (with symptoms such as rapid weight gain, obesity, facial hirsutism and swelling), as well as hypertension, osteoporosis and decreased CD4 cell count. In this paper, we review and unite pharmacokinetic data, case reports and current research regarding this drug−drug interaction in order to suggest options for the clinical management of HIV-positive patients requiring treatment with protease inhibitors and inhaled or intranasal corticosteroids.